Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Tucson, AZ

July 5, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2006, 5:18 PM MST for Pima County, Arizona. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2006, 5:18 PM MST (00:18 UTC)
Expired
Jul 5, 2006, 5:45 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:20 PM MSTTSTM WND DMG3 E Tucson, AZFOUR 15-20 FOOT TALL TREES DOWN NEAR KOLB AND GOLF LINKS ROAD
Jul 5, 5:25 PM MSTTSTM WND DMG5 Se Tucson, AZLARGE TREE DOWN AND ROOF DAMAGE NEAR INTERSECTION OF WILMOT ROAD AND 29TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 060021
SVRTWC
AZC019-060045-
/O.NEW.KTWC.SV.W.0041.060706T0018Z-060706T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
518 PM MST WED JUL 5 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF...TUCSON

* UNTIL 545 PM MST

* AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CONTINUING NEAR EAST AND NORTHEAST TUCSON.
  MOVEMENT WAS TO THE NORTH AT 15 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH IN ADDITION TO HEAVY RAIN.

LAT...LON 3218 11099 3198 11057 3244 11049 3248 11103

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:20 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 5, 2:20 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST WED JUL 5 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA IS
EXPECTED TO ENHANCE THUNDERSTORM ACTIVITY THURSDAY AND POSSIBLY INTO
FRIDAY AS IT BEGINS TO SHIFT TOWARD SOUTHERN ARIZONA. THIS WILL BE
FOLLOWED BY A GRADUAL DECREASE IN THUNDERSTORM COVERAGE AS THE
MONSOON HIGH WEAKENS AND MIGRATES SOUTH INTO NORTHERN MEXICO THIS
WEEKEND.

&&

.DISCUSSION...IT HAS BEEN A TYPICAL DOWN DAY AFTER A BIG DAY...AT
LEAST SO FAR. WE HAVE HAD A LATE START DUE TO OUR ONION SOUNDING...
WITH THE FIRST CELL POPPING UP OVER PINAL COUNTY AROUND 20Z. A FEW
OTHERS HAVE SINCE DEVELOPED OVER SOME OF THE OTHER MOUNTAINS...BUT
ARE QUITE ISOLATED. GOES IMAGER DATA HAS BEEN VERY GOOD AT SHOWING A
POCKET OF SOMEWHAT DRIER MID LEVEL AIR ROTATING N FROM NW SONORA
INTO OUR CWA. NORMALLY AN EARLY EVENING 10 POP/ISOLATED WORDING
WOULD COVER IT...BUT THINGS ARE ALREADY STARTING TO CHANGE. TSTMS
ARE CONSOLIDATING INTO AN MCS OVER SE NM WHERE E UPSLOPE FLOW IS
HELPING THINGS ALONG. THERE IS A CHANCE THAT EITHER OUTFLOW WILL
PUSH INTO THE E CWA LATER TONIGHT...OR THE MCS ITSELF WILL TRY TO
PROPAGATE THIS WAY AS THE 700MB THETA-E RIDGE REBUILDS. OF GREATER
CONCERN IS THE BAJA UPPER LOW AND ITS RECENT TENDENCY TO BECOME
NEUTRALLY TILTED. THE LOW ITSELF HAS TAPPED INTO THE ITCZ NEAR 10N
WITH TSTMS STARTING TO FIRE IN DURANGO AHEAD OF THIS MID AND UPPER
LEVEL MOISTURE INFLUX. MODELS INSIST ON GRADUALLY INCREASING
SYNOPTIC SCALE LIFT OVER SE AZ AFTER 06Z...AND WITH THE POCKET OF
SOMEWHAT DRIER AIR ALOFT GETTING PINCHED OFF...THERE IS A RISK OF
FIRING ELEVATED CONVECTION OVERNIGHT. HAVE ELECTED TO LOWER POPS
EVERYWHERE TONIGHT BUT TO PURPOSELY KEEP OUT THE USUAL DIURNAL
WORDING.

WHAT HAPPENS TONIGHT IS CRITICAL TO HOW THINGS GO THU/THU NIGHT.
BOTH NAM-WRF BUFR AND GFS SHOW A NEARLY TEXTBOOK STRAIGHT-LINE
HODOGRAPH THU AFTERNOON WITH 40KTS OF 0-6KM SHEAR AS THE LOW BEGINS
TO LIFT NEGATIVELY-TILTED INTO SW AZ. THE DIFFERENCE IS THAT THE GFS
KEEPS OUR INSTABILITY MODEST WHICH GIVEN THE SHEAR COULD CAUSE THE
STORMS EITHER TEAR APART OR AT LEAST KEEP THEM MOVING AND ONLY
LOOSELY ORGANIZED. THE NAM-WRF SENDS LI/CAPE OFF TO THE RACES WHICH
WOULD SUPPORT RATHER FAST-MOVING LINES...CELL TRAINING.. AND PERHAPS
A CELL SPLIT OR TWO. LOOKED AT SPC ENSEMBLE PARAMETER INFO...AND IT
SHOWS A RATHER WIDE SPREAD IN TERMS OF EXPECTED AFTERNOON CAPE...
BUT PRETTY HIGH CONFIDENCE ON AT LEAST 30KTS OF EFFECTIVE SHEAR.
SINCE AT THE VERY LEAST WE WILL HAVE DECENT UPPER LEVEL FORCING
THU...WE WILL RAISE POPS A BIT WITH BEST CHANCE IN THE SSE UPSLOPE
AREAS E OF KTUS. WILL OF COURSE REFRAIN FROM ADDING HEIGHTENED
WORDING OR AN HWO GIVEN SO MUCH UNCERTAINTY THIS FAR OUT.

WHAT WE ARE GETTING MORE CERTAIN ABOUT IS A RELATIVE MONSOON BREAK
ONCE THE TROUGH OFF THE W COAST SHIFTS INTO THE GREAT BASIN FRI
NIGHT. THE ECMWF...WHICH HAS BEEN THE MOST RELUCTANT IN SUPPRESSING
THE RIDGE TO OUR S...HAS DONE SO IN ITS LAST COUPLE OF RUNS. ONLY
ONE GFS ENSEMBLE MEMBER KEEPS US IN SOME SEMBLANCE OF A SE-S FLOW.
THE REST PUT US INTO THE WESTERLIES BY SAT AFTERNOON...WITH SEVERAL
PUSHING THEM ALL THE WAY INTO CENTRAL SONORA BY SUN/MON BEFORE THE
HIGH STRENGTHENS AGAIN AND TRIES TO RECONSOLIDATE TO OUR E. WILL
PLAY POPS...TEMPS AND FORECAST WORDING ACCORDINGLY WITH A DOWN TREND
REACHING A NADIR SUN/MON BEFORE EASING BACK UP TO EARLY JULY CLIMO
DAYS 6/7 -- WHICH IS 10-20 PCT VALLEYS AND 30 PCT MOUNTAINS. THE 12Z
MEX CONTINUES TO DRY US OUT AT DAYS 6/7...BUT THE GFS HAS A TENDENCY
TO BOTH MOISTEN AND REMOISTEN TOO SLOWLY. NOW THAT THE GREEN UP HAS
OCCURRED IN THE SIERRA MADRES...THE MOISTURE WILL NOT BE TOO FAR
AWAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 2:37 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST WED JUL 5 2006

AZZ019-029-030-032>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
237 PM MST WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE NORTH OR NORTHWEST ACROSS THE
REGION THIS EVENING AT ABOUT 15 MPH. BECAUSE THE ATMOSPHERE HAS
BECOME QUITE MOIST...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING UP
TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME. THUNDERSTORMS ARE MOST
LIKELY TO OCCUR NEAR THE MOUNTAINS. THE RISK OF THUNDERSTORMS
WILL DIMINISH FOR A TIME AFTER SUNSET. HOWEVER...AN UPPER LEVEL
DISTURBANCE OVER BAJA CALIFORNIA WILL GRADUALLY INCREASE LARGE
SCALE ATMOSPHERIC LIFT AND MAY CAUSE ISOLATED THUNDERSTORMS TO
REDEVELOP LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA MOVES CLOSER
TO SOUTHEAST ARIZONA ON THURSDAY...THUNDERSTORM COVERAGE IS
EXPECTED TO BE GREATER THAN TODAY. DEPENDING ON THE AMOUNT OF
SUNSHINE ON THURSDAY...A FEW STORMS ON THURSDAY COULD BE RATHER
STRONG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:47 PM MSTSevere Thunderstorm WarningTWCPima43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.